Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Denver/Boulder, CO

June 4, 20206 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2020, 1:43 PM MDT for 6 counties in Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 1:43 PM MDT (19:43 UTC)
Expired
Jun 4, 2020, 2:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 17 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:03 PM MDTTSTM WND DMG1 Se Arvada, COREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Jun 4, 2:22 PM MDTTSTM WND GST 582 Se Denver Intl Airpor, COASOS STATION KDEN DENVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS55 KBOU 041943
SVRBOU
COC001-005-014-031-059-123-042030-
/O.NEW.KBOU.SV.W.0037.200604T1943Z-200604T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
143 PM MDT Thu Jun 4 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weld County in northeastern Colorado...
  Central Arapahoe County in northeastern Colorado...
  Eastern Broomfield County in northeastern Colorado...
  Northern Denver County in northeastern Colorado...
  Northeastern Jefferson County in central Colorado...
  Adams County in northeastern Colorado...

* Until 230 PM MDT.

* At 141 PM MDT, strong winds from a severe thunderstorm were 
  located along a line extending from 3 miles southeast of Fort 
  Lupton to 4 miles south of Barr Lake to Denver, or along a line 
  extending from 26 miles south of Greeley to 71 miles northwest of 
  Limon to 61 miles north of Colorado Springs, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northern Denver, Aurora, Thornton, southeastern Arvada,
  Westminster, eastern Broomfield, Commerce City, Northglenn,
  Brighton, northeastern Wheat Ridge, Erie, Federal Heights, Denver
  International Airport, D.I.A Terminal and Concourses, Frederick,
  Fort Lupton, Lochbuie, Dacono, Hudson and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have produced wind 
damage around Boulder and Broomfield. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! Wind damage with these 
storms will occur before any rain or lightning. Do not wait for the 
sound of thunder before taking cover.

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
      3956 10437 3979 10513 3992 10505 4010 10505
TIME...MOT...LOC 1941Z 280DEG 34KT 4004 10477 3989 10477 3975 10492 

HAIL...<.75IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
382 
WWUS55 KBOU 042008
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
208 PM MDT Thu Jun 4 2020

COC014-059-042016-
/O.CAN.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Broomfield CO-Jefferson CO-
208 PM MDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROOMFIELD AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
      3963 10428 3980 10504 3992 10499 4000 10497
      4000 10496 4009 10495
TIME...MOT...LOC 2006Z 280DEG 34KT 4000 10448 3985 10448 3971 10463 

$$

COC001-005-031-123-042030-
/O.CON.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Weld CO-Arapahoe CO-Denver CO-Adams CO-
208 PM MDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHWESTERN WELD...NORTH CENTRAL ARAPAHOE...NORTHEASTERN DENVER
AND ADAMS COUNTIES...

At 206 PM MDT, the leading edge of strong winds from a severe 
thunderstorm were located along a line extending from 6 miles 
southwest of Prospect Valley to 6 miles north of Manila Village to 3 
miles southwest of Watkins, or along a line extending from 32 miles 
southeast of Greeley to 58 miles northwest of Limon to 16 miles east 
of Denver, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northeastern Denver, northern Aurora, Thornton, southeastern
Westminster, Commerce City, Northglenn, Brighton, Federal Heights,
Denver International Airport, D.I.A Terminal and Concourses,
Frederick, Fort Lupton, Lochbuie, Dacono, Hudson, Bennett, Manila
Village, Strasburg, Watkins and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have produced wind 
damage and gusts of 50 to 70 mph across the northern suburbs. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.
 
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
      3963 10428 3980 10504 3992 10499 4000 10497
      4000 10496 4009 10495
TIME...MOT...LOC 2006Z 280DEG 34KT 4000 10448 3985 10448 3971 10463 

HAIL...<.75IN
WIND...60MPH
 
$$

GIMMESTAD
823 
WWUS55 KBOU 042033
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
233 PM MDT Thu Jun 4 2020

COC001-005-031-123-042040-
/O.EXP.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Weld CO-Arapahoe CO-Denver CO-Adams CO-
233 PM MDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD...NORTH
CENTRAL ARAPAHOE...NORTHEASTERN DENVER AND ADAMS COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. Wind gusts up to 
55 mph can be expected with these storms as they move east across 
central parts of Adams and Arapahoe counties and Morgan county.

Winds gusted up to 71 mph in northern Thornton and 58 mph at Denver 
International Airpot as these storms passed.

LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
      3963 10428 3980 10504 3992 10499 4000 10497
      4000 10496 4009 10495
TIME...MOT...LOC 2030Z 280DEG 34KT 3996 10422 3981 10422 3967 10437 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:23 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 11:23 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1123 AM MDT Thu Jun 4 2020

.UPDATE...
Issued at 1113 AM MDT Thu Jun 4 2020

Not much change needed for the forecast at this time. Confidence
in the Marginal threat for severe over our far eastern plains is
getting lower due to the dewpoints mixing out and the forecast for
them to be in the 30s as the surface trough is east of the
forecast area. Again, as the current thinking is, we'll mainly see
a wind threat today from storms, up to 50 mph. Can't rule out one
or two storms however to have higher speeds. CAPE is pretty low
however, so will keep any mention of damaging winds out of the
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM MDT Thu Jun 4 2020

Upper level ridge centered over the Central and Southern Rockies
will bring very warm temperatures today. Highs across northeast
Colorado will be around 90 degrees. Colorado will see westerly
flow aloft around the ridge. At the surface, a trough of low
pressure will act as a dry line across western Nebraska and
western Kansas. This will result in a dry westerly flow across
Colorado today. Dew points are expected to be in the 30s this
afternoon. There is enough moisture aloft to produce isolated to
scattered high based showers and thunderstorms. MLCAPE will be
weak today, 100-300 J/kg. A 40-50F temperature/dew point
difference results in a classic inverted V sounding. Strong gusty
outflow winds to 50 mph will likely accompany the stronger
convection. Can't rule out a few gusts approaching severe
threshold (58 mph). Any rainfall today is expected to be light
with more wind than rain expected. The convection is expected to
end early to mid evening as the airmass stabilizes.

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM MDT Thu Jun 4 2020

The extended will be characterized by warmer temperatures and
increased fire danger to start with a welcome cool down by early
next week.

For Friday, a weak cold front will push in across the northeastern
plains during the morning hours. Models indicate this to be a mostly
dry front with not much moisture associated with it. At the synoptic
level, a strong upper ridge remains in place with highs possibly
approaching the mid-90s which would be running around 15 degrees
above normal for this time of year. Closer to the surface winds will
switch around to the south through the day pulling in drier air
across portions of the plains mainly south of I-70. Model cross
sections how very dry low levels due to this that would cause any
convection that forms over the higher terrain to bring mainly gusty
winds and virga to lower elevations. Further to the northeast, the
slightly cooler airmass behind the frontal push will cause a stable
layer around 700mb that may help to prevent storms from sustaining
much further east and north of Denver. If this cap ends up being
weather and an outflow from storms further to the west are able to
break it then there is enough instability in the mid-levels for
strong to potentially severe storms with damaging winds and large
hail possible.

A trough that is in place off the coast of CA will transition
northeastward through Saturday. Increased moisture associated with
this feature will start to impact Colorado in the morning hours with
scattered storms across the higher elevations by the afternoon. A
lee side low will deepen over the plains pulling in strong south to
southwesterly winds. This will help to keep temperatures high with
another 90+ degree day possible for the lower elevations. PW values
will increase with the onset of the upper trough and higher moisture
levels with values once again approaching 1 inch. This should help
keep RH levels above the 15% threshold for fire weather highlights,
however winds at the surface will increase during the afternoon with
gusts up to 40 mph and that combined with the high temperatures will
bring increased fire weather concerns.

On Sunday, a broad trough will move through the Northwest and into
the intermountain region during the morning. A closed surface low
over the northern plains counties will pull in strong southwesterly
flow once again. Dry air will be in place with less moisture
available to offset the downsloping effects bringing RH values
below 15% by the afternoon for much of the eastern plains counties.
Winds over the plains will also increase with a tightened gradient
provided by the deepening surface low and well mixed boundary layer
with gust speeds up to 50 mph possible. This will create conditions
that are prime for fast fire development and growth Sunday afternoon
with Reg Flag highlights most likely being needed for lower
elevation areas.

Heading into the following week a cold front will push south on
Monday bringing only weak moisture behind it. QPF fields do not show
much in the way of precipitation behind this feature but it will
help to cool us off into the lower 80s and possibly 70s. An upper
level jet will push southwest bringing increased winds to the
mountains with speeds up to 60 mph possible over the higher
elevations and 50 mph on the plains. RH values will continue to low,
especially for areas south of I-70 that may not see some of the
impacts of the frontal push creating another day of fire weather
concerns.

The cooldown continues Tuesday into Wednesday with an upper level
trough pushing through the region. This feature will bring a slight
chance of precipitation to the higher elevations with 70s expected
through mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 AM MDT Thu Jun 4 2020

VFR conditions will prevail. Westerly winds are expected to
push in over the next couple of hours as convection over the
foothills fires and sends out gusty outflow winds. Better chance
for scattered to isolated high based showers and thunderstorms
will be closer to APA, but all airports have a low chance to see
some activity. These will produce gusty outflow winds to 40
knots. Due to the dry airmass, little rainfall is expected to
accompany the showers and storms. This activity will shift east
and decrease after 01Z. Some easterly winds into the plains Friday
will increase moisture and therefore will have a better chance of
storms around the airports, with less of a wind hazard.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Jun 4, 10:52 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jun 4 2020

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jun 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Due to the dry airmass, strong gusty winds to 50 mph
will be possible. Any rainfall from the showers and thunderstorms
is expected to be light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening showers and
thunderstorms are expected each day through through Saturday. Some
of these storms will be strong to severe with large hail and
damaging wind gusts possible. An approaching upper level
disturbance will create very windy conditions Saturday through Monday.
This will increase fire danger each of those three days. Cooldown
should arrive Monday with 70s possible through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed today and tonight.

In the hours before

Special weather statement, Jun 4, 1:05 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
105 PM MDT Thu Jun 4 2020

COZ035-036-039-040-043-041945-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
105 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHWESTERN
ARAPAHOE...BROOMFIELD...SOUTHWESTERN DENVER...NORTHERN JEFFERSON...
WESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES UNTIL 145 PM MDT...

At 104 PM MDT, Doppler radar was tracking winds ahead of a decaying
thunderstorm along a line extending from 4 miles northwest of
Boulder to near White Ranch Open Space, or along a line extending
from 34 miles south of Fort Collins to 17 miles west of Denver.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Denver, western Aurora, northeastern Lakewood, Thornton, Arvada,
Westminster, Boulder, Broomfield, Commerce City, Northglenn,
Brighton, northeastern Englewood, Wheat Ridge, Lafayette, Golden,
Louisville, Erie, Superior, Federal Heights and Firestone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4012 10483 3963 10483 3975 10534 4013 10535
TIME...MOT...LOC 1904Z 284DEG 28KT 4008 10529 3978 10527

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:05 PM MDTSpecial Weather StatementBOUBroomfield, Denver40 min
Jun 4, 2:29 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Morgan46 min
Jun 4, 2:39 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington51 min
Jun 4, 2:59 PM MDTSpecial Weather StatementBOUBroomfield, Denver, Jefferson31 min
Jun 4, 3:29 PM MDTSevere Thunderstorm WarningBOUWashington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.